Tornadoes · United States · Colorado · 2025

Unrated tornado, Burlington, Colorado, September 16, 2025

This Unrated tornado ran 0.0 miles across Kit Carson County on September 16, 2025, touching down at 4:11 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 16, 2025
Touchdown
4:11 PM MDT (22:11 UTC)
Lifted
4:17 PM MDT (22:17 UTC)
On the ground
6 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Kit Carson County
Touchdown point
39.189, -102.304
Lift-off point
39.189, -102.304
Record number
2509161611-01

What the Weather Service recorded

Thunderstorm activity across East Central Colorado produced hail up to quarter size near Vernon and a tornado south of Burlington. The landspout formed along a nearly stationary boundary that extended from north to south.

Landspout seen slowly moving north to the west of a farmstead at the CR 47 and L intersection. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
01:15 UTC01:49 UTCSevere Thunderstorm WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Sep 16, 1:25 PM MDT, 2 hours 46 minutes earlier. Its key messages:

  • Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two.
  • Highs in the 70s are expected Wednesday through Friday.
Area forecast discussion, Sep 16, 1:25 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Afternoon and evening storms will return to the region on
  Tuesday and Wednesday. Severe weather possible Tuesday.
  Potential hazards include hail, wind, flooding and perhaps a
  landspout or two.

- Highs in the 70s are expected Wednesday through Friday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 124 PM MDT Tue Sep 16 2025

Today, an 850 mb low has formed in northeastern Colorado. This is
assisting in the warm, moister advection into the CWA. Temperatures
are expected to get into the mid to upper 80s with some southeastern
parts of the CWA seeing 90 degrees

The 850 mb low is starting to move into the CWA. This low looks to
stretch from the Dakotas down into Colorado. With the elongated low,
we are expecting multiple initiation areas across the region. As of
17Z, extending south from the center of the low there is a dryline
along the eastern Colorado border and another one along the western
edge of the CWA. To the northeast of the low, there is a cold front
across Nebraska. Overall, the low has shifted north from what
guidance was showing yesterday.

With the northern shift, the southern zone is now expected to play a
more major part in today's convective threat. Along the dryline,
storms are expected to start firing between 21-23Z, although there
are already some storms firing in northeastern Colorado, which is on
the northern end of the dryline. These storms are expected to move
to the east-northeast throughout the afternoon and early evening
hours, potentially impacting areas as far north as U.S. 36. This
zone looks to be a broken, thin line of elevated storms. Hail up to
2 inches and winds of 50-60 MPH look to be the main threats. This
line of storms looks to run into the cold front coming in from the
northwest around 23-3Z. There is a 15% chance the dryline will not
fire until it collides with the cold front.

The first northern zone will be the main severe threat of the day.
This line will be the southwest/northeast oriented cold front that
is firing storms in western Nebraska. The cold front looks to start
moving into the northwestern CWA around 22-02Z. CAMs are not
handling the current convection well, so confidence in exact timing
is only around 50%. This will be a more solid line of storms,
potentially turning into a QLCS, especially if it grows to the
southeast. With the northward shift, we are not expecting to get the
full brunt of the storms, which will be north of U.S. 34. Main
threats will be hail up to 2 inches early on with 60-75 MPH wind
becoming the main threat later in the event. The risk for a tornado
is very low due to ML-LCLs hovering between 3-3.75 km.

As of 1930Z, there are some storms forming along a weak dryline in
the eastern CWA. There is a 5-10% chance a single supercell could
fire off of this boundary. If this occurs, it will likely become
severe quickly with hail up to 2-2.5 inches and a landspout would be
possible. With the dryline and cold front, there is a 2-5% chance of
landspouts forming in the early stages of storm development this
event.

Late this evening, around 6-9Z, the 500 mb low looks to eject a
shortwave across eastern Colorado which will lead to another
widespread wave of precipitation. By this point, most of the
instability will have been depleted, but there will be ample shear,
forcing, and moisture. This means the threat for severe weather is
low, but not 0. These storms will be efficient rain producers, so
the threat for flooding will be highest with these storms.

The hail and wind threats look to be lowering around 4-6Z and
finished by 7/8Z. Storms and showers are expected to persist through
sunrise Wednesday. With that, the flash flooding threat will continue
until around 12Z Wednesday when precipitation weakens and move off
to the east. Overnight temperatures look to cool into the 50s and
low 60s. We could see some patchy fog tonight, especially in the
northern CWA.

Tomorrow, the 500 mb low will be moving over the CWA, and we will
have northerly winds working to keep temperatures capped in the 70s.
We will clear out for most of the day, making it a fairly pleasant,
sunny day. However, another shortwave is expected to sweep across
eastern Colorado and into the CWA tomorrow evening. With the cooler
temperatures, instability should be pretty limited. This will
minimize the severe potential with storms tomorrow evening, but some
small hail and winds up to 50 MPH are possible. Also, this looks to
be another round of efficient rain producing storms, leading to a
flooding threat for places that see a lot of precipitation Tuesday
night. This precipitation looks end around 12Z Thursday, but may
persist into the late morning. Overnight temperatures look to cool
into the 50s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 124 PM MDT Tue Sep 16 2025

The long-term will start off with a low pressure system over the
northern Plains extending into the CWA. This will keep Thursday's
temperatures fairly cool, in the 70s, and give us a moderate chance
of seeing showers and storms throughout the day. Friday, a ridge
starts building into the region from the west, slowly pushing the
low out during the day Friday, but putting us under northwesterly
flow. This pattern could last over the weekend, continuing the
unsettled weather we've been seeing and warming us into the 80s, or
a low over the northwestern CONUS will flatten the ridge and lead to
zonal flow. The zonal flow would equate to less precipitation
potential, but temperatures would largely remain in 70s.

Long range guidance is showing a potent low coming in from the
northwest CONUS some time between Sunday evening and Tuesday
morning, leading to our next potential for organized convection.

Throughout the long-term, lows look to cool into the low to mid 50s,
although the western CWA could see some upper 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1100 AM MDT Tue Sep 16 2025

This afternoon, winds are expected to strengthen from the
south, likely producing gusts around 30 kts at KGLD and 20-25
kts at KMCK. Starting around 21Z, storms could begin rapidly
firing across the area. Multiple waves of storms are expected to
move through the region this afternoon and overnight. We are
expecting gusty, erratic winds from the storms and very heavy
rainfall. KGLD looks to be clear of the precipitation by 12Z
while KMCK could see rain continue through the morning tomorrow.

On the tail end of the rain tonight, we are expected stratus to
form. Cloud bases will be around 200-800 feet AGL, but coverage
is still a bit uncertain. KMCK could also see fog form as the
showers leave.

&&

.HYDROLOGY...
Issued at 124 PM MDT Tue Sep 16 2025

Over the past few days, the U.S. 34 corridor have received between
0.25 and 2.5 inches of rain. We have not received any reports of
flooding across this area over the past few days and Monday's clear
skies helped to dry up the area, making it more resistant to
flooding. However, as mentioned in the discussion above, we are
expecting efficient precipitation following a round of potentially
severe storms Tuesday evening into Wednesday morning. If training
storms are able to form over our Nebraska counties could see 0.5-2
inches of rain over a course of 6-12 hours with pockets up to 4-5
inches. Confidence in these higher amounts is only around 10%, but
it's a risk that shouldn't be discounted. Current confidence in
nuisance flooding (water in fields, full ditches, low water
crossings with some flowing water) occurring in our Nebraska
counties is 40-45%. Confidence in flash flooding in the same area is
about 15%.

Wednesday evening, we are expecting another round of efficient rain
producing storms in the souther CWA, mainly along and south of U.S.
40. The risk for flooding will heavily depend on how the rain
tonight pans out. If this location gets 0.5-1 inch of rain,
confidence in flooding would increase to about 35%, otherwise it will
hover around 15-20%. This would be an overnight flooding event, if
it were to happen, potentially evolving into Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...CA
HYDROLOGY...CA
Hazardous weather outlook, Sep 16, 2:09 PM MDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
209 PM MDT Tue Sep 16 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
209 PM MDT Tue Sep 16 2025 /309 PM CDT Tue Sep 16 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 9 PM MT, 10 PM CT.
Large hail, damaging winds, localized flooding and, although
unlikely, a tornado or two are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Strong to severe storms may return throughout the rest of the week.
Wednesday evening, locations along and south and U.S. 40 could see
60
MPH winds and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Sep 16, 3:08 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
308 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             4 SW Mccook             40.16N 100.67W
09/16/2025  E3.00 Inch       Red Willow         NE   Trained Spotter

            Trained spotter report of 3 inch hail.

&&

CA
Local storm report, Sep 16, 3:15 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
315 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Hail             2 WSW Mccook            40.20N 100.65W
09/16/2025  E1.75 Inch       Red Willow         NE   911 Call Center

            Relayed report of damaged roof due to ping
            pong to golf ball sized hail.

&&

CA
Local storm report, Sep 16, 3:21 PM MDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
321 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Mccook                  40.20N 100.63W
09/16/2025  E2.00 Inch       Red Willow         NE   Public

            Public report of 2 inch hail in McCook at
            the fair grounds.

&&

CA
Local storm report, Sep 16, 3:33 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
333 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Funnel Cloud     4 SSW Mccook            40.15N 100.65W
09/16/2025                   Red Willow         NE   Law Enforcement

            Relayed report of funnel cloud at roads 712
            and 385.

&&

CA
Local storm report, Sep 16, 3:37 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
337 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Landspout        3 NNE Cheyenne Wells    38.86N 102.33W
09/16/2025                   Cheyenne           CO   Public

            Photo of landspout near Cheyenne Wells.

&&

CA
Local storm report, Sep 16, 3:51 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
351 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             1 WNW Mccook            40.21N 100.64W
09/16/2025  M1.75 Inch       Red Willow         NE   Public

            Report of golf ball sized hail in McCook.

&&

CA

The surface observations

Burlington (ITR), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:15 UTC180° 16 kt1019.3
20:20 UTC190° 17 kt1019
20:25 UTC190° 16 kt1019
20:30 UTC180° 18 kt1019
20:35 UTC180° 17 kt211018.6
20:40 UTC190° 16 kt221018.6
20:45 UTC180° 16 kt1018.6
20:50 UTC170° 15 kt1018.3
20:53 UTC8851190° 16 kt221018.3
20:55 UTC180° 14 kt1018.3
21:00 UTC180° 15 kt1018.3
21:05 UTC180° 17 kt1017.9
21:10 UTC170° 17 kt1017.9
21:15 UTC170° 18 kt1017.9
21:20 UTC170° 15 kt1017.9
21:25 UTC170° 16 kt241017.6
21:30 UTC180° 19 kt261017.6
21:35 UTC170° 20 kt261017.6
21:40 UTC 271017.6
21:45 UTC 1017.6
21:50 UTC 271017.6
21:53 UTC8848170° 20 kt291017.3
21:55 UTC170° 18 kt1017.6
22:00 UTC160° 21 kt1017.6
22:05 UTC170° 15 kt201017.6
22:10 UTC170° 16 kt221017.6
22:15 UTC170° 18 kt1017.6
22:20 UTC 321017.6
22:25 UTC 321017.6
22:30 UTC 321017.6
22:35 UTC 321017.3
22:40 UTC170° 20 kt241017.3
22:45 UTC170° 20 kt271017.3
22:50 UTC180° 20 kt261017.3
22:53 UTC8250190° 19 kt281016.9
22:55 UTC180° 16 kt231016.9
23:00 UTC190° 20 kt271016.9
23:05 UTC180° 20 kt271016.9
23:10 UTC 1016.9
23:15 UTC190° 18 kt231016.9
23:20 UTC190° 20 kt1016.9
23:25 UTC200° 19 kt1017.3
23:30 UTC200° 18 kt241017.3
23:35 UTC200° 17 kt221017.3
23:40 UTC200° 17 kt1017.3
23:45 UTC200° 13 kt1017.3
23:50 UTC200° 13 kt1017.3
23:53 UTC7953200° 11 kt1017.6
23:55 UTC200° 10 kt1017.6
00:00 UTC200° 10 kt1017.6
00:05 UTC200° 9 kt1017.6
00:10 UTC200° 9 kt1017.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:22 UTCLANDSPOUT3 Nne Cheyenne WellsCheyenne, COPhoto of landspout near Cheyenne Wells.
22:11 UTCTORNADO8 S BurlingtonKit Carson, COreported landspout tornado slowly moving north near CR 47 and L; lasted five to six minutes.
01:10 UTCTSTM WND GST 534 S BurlingtonKit Carson, COKITR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of September 16, 2025

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 164:25 PM MSTUnratedPima, AZ0.01

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.